What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 16, 10:00 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 16, 10:00 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1100 AM EDT Thu Jul 16 2020
.SYNOPSIS...
A series of weak fronts will support scattered strong to severe
thunderstorms from midday today into this evening. Mid summer heat
and humidity can then be expected for Friday through at least the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
...Strong to severe thunderstorms this afternoon and evening..
Well defined MCV spinning eastward over western Lake Erie will make
its way across western New York this afternoon and to north of
the North Country this evening. This feature will push a series
of weak fronts across our region today. Initial showers and storms
during the midday not expected to be significant...but as the
activity moves east it could intensify over parts of the Genesee
valley. Of greater concern will be convection that will blossom
this afternoon in the wake of the initial area of showers and
storms.
Greatest risk for strong to severe storms still likely in time range
from mid afternoon into early this evening. Strong winds aloft tied
to the MCV results in effective shear over 40 kts which is strong
for middle of summer with low-level shear 25-30+kts also strong. The
shear combined with seasonable instability (highs in the mid 80s
with dewpoints in the mid 60s) with MLCAPES 1000-1500j/kg and DCAPES
to around 1000j/kg sets the stage for storms with damaging winds the
primary threat, but not the only threat. Within slight risk over
WNY, SPC probs have WNY in a 5 pct risk for tornado (increased from
ydy) which is pretty rare for our severe weather season. Looking at
parameters specific to forecasting tornado potential (STP, LCL,
effective helicity) we are looking to be on the high end for past
tornado days in WNY. Continue to mention this risk in the HWO. It
certainly looks justified. Best potential will be mid to late
afternoon as storms will initially be discrete with possible
supercells. Eventually though given the strong 0-1km shear and the
approaching front, storms should become linear as they move east
toward Genesee valley and perhaps western Finger Lakes/SE Lake
Ontario region with gusty to damaging winds the prime threat.
Finally, torrential downpours will be likely in any storm as PWATS
surge to over 2 inches. Storms will be moving, so would likely need
to have training storms for larger flooding risk.
Expect clusters of diminishing thunderstorms to rumble toward the
North County early in the evening while diminishing over WNY and
Genesee valley. Showers will diminish further overnight as cool and
moist air works in behind the front. Based on upstream trends behind
the low this morning, could see low stratus and fog later tonight
with dense fog possible in typically prone valleys of the Southern
Tier. Lows tonight in the mid 60s to around 70F.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cold front will slowly press from west to east across the forecast
area on Friday, pushing east of the region by mid afternoon. This
will allow any leftover showers (and storms east of Lake Ontario)
to taper off in a similar fashion. Weak upper level ridging and
surface high pressure will then be the dominate features for
Friday night through Saturday night providing dry weather.
Otherwise, high temperatures on Friday will be mainly in the low
to mid 80s. Warm advection will be on the increase by Saturday.
This will boost highs into the mid and upper 80s across much of
the forecast area, with the typically warmer locales across the
Genesee Valley and lake plains south of Lake Ontario likely
reaching the lower 90s. Humidity levels will remain in check,
which should preclude the need for any heat related headlines,
as apparent temperatures should fail to reach 95F anywhere in
our forecast area.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday will be the warmest day of the period, along with a marked
increase in humidity levels as well. The first half of the day
should remain dry, before the chance for a few showers and storms
increases from northwest to southeast across the area later in the
afternoon into the evening well ahead of an approaching cold frontal
boundary. However, the main story will be the heat and increased
humidity for the second half of the weekend. 850Ts in the vicinity
of +20C will allow high temperatures to surge into low to mid 90s
across much of the lower terrain south of Lake Ontario, with upper
80s elsewhere. The combination of these temps and dew points rising
into the upper 60s to low 70s will possibly necessitate the need for
heat headlines across the lake plains, Genesee Valley and Finger
Lakes region.
A better chance for showers and storms comes Sunday night as a weak
cold front crosses the region. Our area will then become sandwiched
in between strong upper level ridging to the south and broad upper
level troughing across the upper Great Lakes and southeastern
Canada. Mid level flow will strengthen in response to this regime,
however there are no pronounced disturbances set to move through the
upper flow during this time. This should translate to a good deal of
dry time, however the combination of continued heat and humidity
along with enhanced upper flow may be enough to produce a few
showers or storms from time to time, especially during the afternoon
and early evening. A sharper upper trough and associated surface
wave will approach the area Wednesday, bringing a better chance for
some showers and storms as we approach mid week. Otherwise as
mentioned, the heat and humidity will stick around through the
first half of next week. However, it will not be nearly as warm
as Sunday, with highs generally ranging from the lower to mid
80s Monday through Wednesday.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
While VFR conditions will be in place across the region for the bulk
of this afternoon...showers and thunderstorms will become
increasingly widespread. This will result in localized MVFR
conditons with some of the stronger storms producing very heavy rain
and localized wind gusts over 40 kts.
In the wake of the convection...tonight will feature IFR to MVFR
cigs. The stronger storms will taper off to scattered showers from
west to east.
Outlook...
Friday...Becoming VFR. A chance of showers in the morning.
Saturday...VFR.
Sunday and Monday...Mainly VFR. A chance of showers and thunderstorms.
&&
.MARINE...
Winds will veer to the south across the region today, and while
winds will freshen a bit in some areas, the main concern will be the
likelihood for thunderstorms this afternoon and evening. The storms
will have an elevated risk of producing strong wind gusts.
A brief period of stronger winds are expected tonight. Though
southerly wind direction will be mainly offshore, wind speeds and
waves support Small Craft Advisory over nearshore waters of far
eastern Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 PM this evening to 8 AM EDT
Friday for LOZ045.
&&
SYNOPSIS...JLA/RSH
NEAR TERM...JLA/RSH
SHORT TERM...JM
LONG TERM...JM
AVIATION...JLA/RSH
MARINE...JLA/JM/RSHHazardous weather outlook, Jul 16, 2:55 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
355 AM EDT Thu Jul 16 2020
NYZ001-002-010>012-019-020-085-170800-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
355 AM EDT Thu Jul 16 2020
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
There is a slight risk that some thunderstorms this afternoon into
early this evening will become severe with damaging winds the main
threat, though isolated tornadoes are also possible. There is also a
marginal risk for excessive rainfall with the potential for localized
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003-013-021-170800-
Monroe-Livingston-Allegany-
355 AM EDT Thu Jul 16 2020
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
There is a marginal risk that some thunderstorms this afternoon into
this evening will become severe with damaging winds the main threat.
There is also a marginal risk for excessive rainfall with the potential
for localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004>008-014-170800-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
355 AM EDT Thu Jul 16 2020
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
There is a marginal risk that some thunderstorms late this afternoon
through this evening will become severe with damaging winds the main
threat. There is also a marginal risk for excessive rainfall with
the potential for localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042-043-062-063-170800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
355 AM EDT Thu Jul 16 2020
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...Today and tonight.
There is a slight risk that some thunderstorms this afternoon into
early this evening will become severe with strong winds the main
threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ044-045-064-065-SLZ022-024-170800-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
355 AM EDT Thu Jul 16 2020
This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.
.DAY ONE...Today and tonight.
There is a marginal risk that some thunderstorms late this afternoon
through this evening will become severe with strong winds the main
threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
JLA
In the hours before
Special weather statement, Jul 16, 7:32 AM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
832 AM EDT Thu Jul 16 2020
NYZ001>004-010>014-019>021-085-161600-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean,
Wellsville, Orchard Park, and Springville
832 AM EDT Thu Jul 16 2020
...Strong to Severe Thunderstorms Expected This Afternoon...
While some showers and thunderstorms will be possible across the
western counties later this morning and during the midday...the
ingredients will come together for strong to severe thunderstorms
later this afternoon into the evening hours. The greatest severe
weather threat will come from damaging wind gusts, although there
will be the risk for tornadic activity...particularly across the
Southern Tier and western Finger Lakes region.
Along with the threat for severe weather, storms this afternoon
and evening will very likely contain torrential downpours.
Rainfall amounts under these storms could easily exceed an inch in
30 minutes with flooding a possibility in areas where multiple
storms train across the same location.
Stay tuned to your favorite source of weather information for
possible watches and warnings as we proceed through second half of
the day.
RSH
Special weather statement, Jul 16, 10:28 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1128 AM EDT Thu Jul 16 2020
NYZ001-002-010-011-161600-
Orleans-Genesee-Niagara-Northern Erie-
1128 AM EDT Thu Jul 16 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
SOUTHEASTERN NIAGARA...SOUTHWESTERN ORLEANS AND WESTERN GENESEE
COUNTIES...
At 1128 AM EDT, strong thunderstorms were clustered over Akron, or
near Clarence, moving northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Batavia, Albion, Darien Lakes State Park, Pembroke, Akron, Alden,
Oakfield, Gaines, Alabama, Corfu, Elba, Barre Center, East Pembroke,
Millville and Wolcottsville.
This includes Interstate 90 between exits 48A and 48.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4308 7857 4331 7818 4293 7815 4287 7848
4287 7849 4286 7849 4286 7851
TIME...MOT...LOC 1528Z 230DEG 36KT 4299 7848
RSHSpecial weather statement, Jul 16, 10:57 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1157 AM EDT Thu Jul 16 2020
NYZ002-003-011-161630-
Orleans-Genesee-Monroe-
1157 AM EDT Thu Jul 16 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORLEANS...
NORTHWESTERN MONROE AND NORTH CENTRAL GENESEE COUNTIES...
At 1156 AM EDT, a strong thunderstorm was located near Oakfield, or 8
miles south of Albion, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Batavia, Brockport, Albion, Hilton, Hamlin Beach State Park, Byron,
Oakfield, Holley, Kent, Clarendon, Gaines, Kendall, Elba, Fancher,
Morton, Barre Center, Knowlesville and Millville.
This includes Interstate 90 near exit 48.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4297 7822 4322 7836 4341 7804 4340 7791
4325 7773
TIME...MOT...LOC 1556Z 229DEG 30KT 4313 7823
KellySpecial weather statement, Jul 16, 11:33 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1233 PM EDT Thu Jul 16 2020
NYZ002-003-011-161700-
Orleans-Genesee-Monroe-
1233 PM EDT Thu Jul 16 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORLEANS...NORTHERN
MONROE AND NORTHEASTERN GENESEE COUNTIES...
At 1233 PM EDT, a strong thunderstorm was located over Brockport,
moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Rochester, Greece, Irondequoit, Brockport, Hilton, Gates-North Gates,
Spencerport, Churchville, Holley, Charlotte, Bergen, North Chili and
Braddock Bay.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4338 7773 4328 7754 4332 7738 4333 7724
4306 7794 4322 7806 4338 7787
TIME...MOT...LOC 1633Z 238DEG 29KT 4317 7794
ReynoldsNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912671, 912669, 912672, 912670, 912673, 912674, 912675, 912668, 912676, 912663, 912664, 912677, 912678, 912679, 912680, 912681, 912682, 912666, 912667.